Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 183, NWS Twin Cities, MN

September 21, 2025Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 21, 2025, 8:36 PM CDT for Saint Croix County, Wisconsin. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2025, 8:36 PM CDT (01:36 UTC)
Expired
Sep 21, 2025, 8:59 PM CDT
In force
23 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 71 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 8:37 PM CDTHAIL 11 N Hudson, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
892 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

742 
WUUS53 KMPX 220136
SVRMPX
WIC109-220215-
/O.NEW.KMPX.SV.W.0183.250922T0136Z-250922T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
836 PM CDT Sun Sep 21 2025

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Western St. Croix County in west central Wisconsin...

* Until 915 PM CDT.

* At 836 PM CDT, a severe thunderstorm was located over Hudson, or 
  10 miles northwest of River Falls, moving northeast at 30 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Trained spotters reported.

  IMPACT...People and animals outdoors will be injured. Expect
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Hudson, New Richmond, North Hudson, Afton, Baldwin, Roberts, 
  Lakeland, Houlton, Boardman, New Richmond Airport, Burkhardt and 
  Willow River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm has produced large hail.

Report severe weather to your nearest law enforcement agency or the 
National Weather Service office in Twin Cities/Chanhassen MN.

&&

LAT...LON 4497 9276 4501 9277 4502 9276 4503 9277
      4518 9248 4502 9230 4491 9276 4494 9275
      4496 9275
TIME...MOT...LOC 0136Z 241DEG 27KT 4497 9275

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

ETA
1 follow-up statement
478 
WWUS53 KMPX 220159
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
859 PM CDT Sun Sep 21 2025

WIC109-220209-
/O.CAN.KMPX.SV.W.0183.000000T0000Z-250922T0215Z/
St. Croix WI-
859 PM CDT Sun Sep 21 2025

...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR WESTERN ST. CROIX 
COUNTY...

The storm which prompted the warning has weakened below severe 
limits, and no longer poses an immediate threat to life or property. 
Therefore, the warning has been cancelled. To report severe weather, 
contact your nearest law enforcement agency. They will send your 
report to the National Weather Service office.

&&

LAT...LON 4497 9276 4501 9277 4502 9276 4503 9277
      4518 9248 4502 9230 4491 9276 4494 9275
      4496 9275
TIME...MOT...LOC 0136Z 241DEG 27KT 4497 9275

$$

ETA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 7:36 PM CDT, 1 hour earlier. Its key messages:

  • Isolated showers and storms this afternoon/evening, a small chance for strong/severe storms mainly in southern MN.
  • Lingering shower chances Monday, and possibly Tuesday across the south and east.
  • Rest of the week, drying out with above normal temperatures of highs the mid 70s.
Area forecast discussion, Sep 21, 7:36 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
736 PM CDT Sun Sep 21 2025

.KEY MESSAGES...

- Isolated showers and storms this afternoon/evening, a small chance
for strong/severe storms mainly in southern MN.

- Lingering shower chances Monday, and possibly Tuesday across
  the south and east.

- Rest of the week, drying out with above normal temperatures of
  highs the mid 70s.

&&

.DISCUSSION...
Issued at 100 PM CDT Sun Sep 21 2025

Today... Interesting weather setup with small and compacts upper
level low spinning across northwest Minnesota. Upper level ascent
ahead of this PV anomaly, was leading to clouds and some rain
showers. For the rest of today, expect isolated rain showers mainly
along and north of I-94 from this feature.

Farther south, there was an area of clouds and showers across
southeast Minnesota, and these were tied to an area of low level
Theta_E advection, This will be the focus for showers and some
thunderstorms this afternoon through the late evening. Forecast
soundings for later today show low LCLs, a veered hodograph, and
around 1500 J/kg of uncapped CAPE. The current thinking is the
uncapped nature of the environment should lead to several
thunderstorms, and the lack of strong deep layer shear means the
updrafts will be short-lived and relatively weak.

However, there is a scenario where a couple storms are able to tap
into the marginal shear, and remain somewhat isolated. If this were
the case, could see a potential for a brief tornado, and perhaps
some large hail. SPC has introduced a 2 percent tornado chance for
this reason.

Later this evening, storms will become more elevated as we lose the
surface heating. This will bring an end to the tornado threat, but
some hail is possible for a few hours past sunset. In summary, the
severe weather threat is low, which is why there is only a Marginal
Risk, but a few of the stronger storms could pose a tornado and/or
hail threat.

Monday and Tuesday... The upper level trough bringing the chances
for rain will become more positively tilted and shear out, but this
will be a slow process. A few areas of positive vorticity will
rotate across the Upper Midwest, and could bring lingering small
chances for a light rain showers mainly to the south along I-90, and
along/east of I-35.

By Wednesday, confidence in dry weather increases. Upper level
subsidence is reflected in increasing surface pressure, so expect
more sun than clouds, with light winds expected through the weekend.
Temperatures will be in the 70s, with dewpoints in the 50s.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 721 PM CDT Sun Sep 21 2025

HRRR has had a good general idea with WAA convection over
southern MN, so leaned heavily on it to time shra/tsra chances
into MKT/MSP/RNH/EAU through much of the night. Forecast
soundings again show plenty of low level moisture for some more
fog/stratus fun tonight, though confidence of the fog/stratus
scenario is low as it will be dependent on how far north
convective activity and its associated cloud cover makes it
through the night. AXN looks to have the best chance at seeing
clearish skies and therefore has the best chances of fog. As
the rain clears a location, the threat for low stratus will
increase. Current TAFs may be a bit pessimistic, but again, the
extent of stratus going into Monday morning is a lower
confidence portion of the forecast. For Monday afternoon, the
TSRA threat looks to be down along the I-90 corridor.

KMSP...Followed the idea of the HRRR that we'll have scattered
showers and occastional TS to deal with for basically the first
8 hours of this TAF period. About 75% of short term models drop
cigs down to IFR/MVFR levels between 10z and 16z, so did get
more aggressive with stratus mention Monday morning.

/OUTLOOK FOR KMSP/
TUE...VFR. Wind NE 5-10 kts.
WED...VFR. Wind NE 5-15 kts.
THU...VFR. Wind NNW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...JRB
AVIATION...MPG
Hazardous weather outlook, Sep 21, 12:36 PM CDT, 8 hours before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1236 PM CDT Sun Sep 21 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221745-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1236 PM CDT Sun Sep 21 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms this afternoon/evening. A few storms over
southern Minnesota, including the Twin Cities metro, may be
strong to severe, with the main hazard being large hail. There is
a non- zero chance of a brief tornado.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered thunderstorms can be expected over far
southern Minnesota on Monday. A few storms may be strong to
severe, with the main hazards being large hail and damaging
winds.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon into
tonight.

Dunleavy

In the hours before

Local storm report, Sep 21, 8:22 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
822 PM CDT Sun Sep 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     Hail             2 SW Woodbury           44.90N 92.97W
09/21/2025  E1.25 Inch       Washington         MN   Public

            mPing report.

&&

mpg
Local storm report, Sep 21, 8:23 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
823 PM CDT Sun Sep 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     Hail             1 W Woodbury            44.92N 92.95W
09/21/2025  E1.00 Inch       Washington         MN   Public

            Report from mPING: Quarter (1.00 in.).

0821 PM     Hail             1 NE Woodbury           44.93N 92.91W
09/21/2025  E1.25 Inch       Washington         MN   Public

            Report from mPING: Half Dollar (1.25 in.).

0821 PM     Hail             1 S Woodbury            44.91N 92.93W
09/21/2025  E1.50 Inch       Washington         MN   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

&&
Special weather statement, Sep 21, 8:26 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
826 PM CDT Sun Sep 21 2025

MNZ059-060-220200-
Wright MN-Hennepin MN-
826 PM CDT Sun Sep 21 2025

...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT HENNEPIN AND SOUTH
CENTRAL WRIGHT COUNTIES UNTIL 9 PM CDT...

At 826 PM CDT, Doppler radar was tracking an area of strong
thunderstorms over Delano, or 11 miles southeast of Buffalo, moving
east at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Plymouth, Maple Grove, Orono, Minnetrista, Delano, Corcoran,
  Medina, Rockford, Wayzata, Independence, Montrose, Howard Lake,
  Maple Plain, Greenfield, Long Lake, Waverly, Loretto and Hamel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4498 9409 4508 9407 4511 9352 4497 9352
      4497 9377 4498 9377
TIME...MOT...LOC 0126Z 277DEG 15KT 4503 9376

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

ETA
Local storm report, Sep 21, 8:30 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
830 PM CDT Sun Sep 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     Hail             1 SSW Woodbury          44.90N 92.94W
09/21/2025  M2.00 Inch       Washington         MN   Public

            Sent via X.

&&

mpg
Local storm report, Sep 21, 8:33 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
833 PM CDT Sun Sep 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     Hail             1 NNE Inver Grove Heigh 44.87N 93.03W
09/21/2025  M1.00 Inch       Dakota             MN   Trained Spotter

&&

mpg
Local storm report, Sep 21, 8:34 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
834 PM CDT Sun Sep 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     Hail             1 SW Delano             45.03N 93.80W
09/21/2025  M0.75 Inch       Wright             MN   Public

&&

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 1:22 PM CDTDense Fog AdvisoryMPXBarron, Chippewa, Dunn, Eau Claire, Pepin, Pierce and 3 more21 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.